| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 34(4); 2023 > Article
Journal of The Korean Society of Emergency Medicine 2023;34(4): 379-382.
A case of acute kidney injury caused by dapsone-induced methemoglobinemia in a patient with chronic kidney disease
Minsoo Kim1 , Su Ik Kim1 , Jeong Ryul Jo2 , Ju Hwan Oh2 , A Young Cho2 , Kwang Young Lee2 , In O Sun2
1Department of Emergency Medicine, Presbyterian Medical Center, Jeonju, Korea
2Nephrology Division, Department of Internal Medicine, Presbyterian Medical Center, Jeonju, Korea
Correspondence  In O Sun ,Tel: 063-230-1332, Fax: 063-230-1309, Email: inogood@catholic.ac.kr,
Received: November 1, 2022; Revised: February 17, 2023   Accepted: June 2, 2023.  Published online: August 31, 2023.
ABSTRACT
Methemoglobinemia (MetHb), which is characterized by an increased methemoglobin level, is a rare but potentially fatal disorder caused by congenital enzyme deficiencies or exposure to oxidizing agents, including dapsone. Elevation in the methemoglobin level impairs the oxygen-carrying capacity of hemoglobin, produces functional anemia, and induces tissue hypoxia. Such hypoxia results in microcirculation injury and hypoperfusion in the tissue and organs, including the kidney, and is a risk factor for acute kidney injury (AKI). This paper reports a case of AKI caused by dapsone-induced MetHb in a patient with chronic kidney disease, in which the patient ingested approximately 1,500 mg of dapsone in a suicide attempt, which was treated with aggressive management, including methylene blue, ascorbic acid, and transfusion.
Key words: Kidney; Methemoglobinemia; Renal insufficiency; Hypoxia; Hemoglobins
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
349
View
39
Download
Related article
Effect of N-acetylcysteine on Dapsone-Induced Methemoglobinemia  1997 June;8(2)
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: dlskdud416@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI